Welcome to Health Care POV | sign in | join
New Grad NP

When to Trust Patients in a Correctional Facility

Published October 18, 2012 11:45 AM by Beverly Clayton

There was a disturbing incident that occurred a few weeks ago. I also look at this experience as an eye-opener for me. I have long come to this realization, but it was never more evident than when the incident happened. First, let me start off by stating, prior to my opportunity to work in corrections, I was judgmental and biased and I thought very little of the people incarcerated. I said and thought some very harsh things. Now, working in this environment, I am glad I am here because I find it rewarding every day.

Now the incident: My health service administrator came to me about a grievance that was filed against medical; she found it valid and asked if I would see this young lady. When I spoke to the young lady, Ms. J., I found her to be very sweet, soft spoken and apologetic for having filed the grievance; she felt the medications she normally would receive were inadvertently left off of her medication list. Ms. J., I found out, has a movement disorder, which was diagnosed according to her as a pseudo seizure. This young lady had been to the emergency room numerous times, had seen a neurologist at our local university, and finally went to Cleveland Clinic, where the recommendation was to consider a neurostimulator to help control her "seizure-like" activity.

I must admit, I was not familiar with a movement disorder, but the way she described her history, I had no reason not to believe her. I placed her on the medications she stated she takes at home, and for the medications we did not have, I allowed her to call her family to bring in her medication (she takes Zofran sublingual; we do not have this on our formulary). In order to prevent the muscle spasms and seizure-like activity from occurring or reducing the incidence, I put in place a clear care plan of the medications she was to have. One of them was Ativan intramuscularly.

Here is the disturbing part: every day after I implemented her medication regimen wuth Ativan, the nurses would say, "She is faking! She has a seizure every day at the same time!" "She is drug-seeking. She just wants the Ativan shot!" I was very upset by this; I thought, who in the heck do these people think they are! For Ms. J., stress, I believed, was bringing this on. The next day Ms. J. asked to see me. She proceeded to tell me how mean the nurses would treat her, and as she was telling me about the occurrence, she went into this spasm where her neck had the appearance of torticollis, and her mouth became very distorted with spasms. Her left arm and leg would contract and she would have very small tonic-clonic movements. She could still speak (not well) and hear, but she was struggling. It lasted over thirty minutes.

I consulted the mental health physician whom was very supportive (my collaborative had called in sick...again!). I tried to tell him what was going on, and I was crying! I felt so helpless, and here are these ignorant nurses (I am sorry audience)...you cannot fake this...who would say mean things every day about her when she could still hear them. She would tell me every day the things they would say. And they call themselves professionals. Even the corrections officers were more caring towards Ms. J. when she would have an episode; even they had a plan in place if she would have an attack.

I am happy to report two things: her exacerbations/episodes have decreased since we put the medication regimen in place, and she is scheduled for release in three days! That entire experience was an eye-opener for me. I tell the nurses, let's leave the corrections and discipline to the correction officers, and judges. I am not here to judge.

8 comments

You are so right Brenda, I do have those thoughts in the back of my mind regarding the manipulation of some inmates. My assessment does not include mental health generally, I am hired to care for the chronic care portion, I do have access to the social workers and counselors  assessment which I have availed myself. I am consistently given an education by this population of people. I am learning the usual jargon they tell me, so much so I have completed their sentence for them. At times there are those who fall through the system. This was the case with this female inmate, and the reason I consulted with the mental health physician for his evaluation and assessment.

Thank you for your comment.

Bev

beverly November 7, 2012 11:02 AM

Sensitivity training, maybe.  Yet con artists and con men/women....maybe just using you to get their needs met.  Read up on personality disorders.  Some con artists are extremely good at manipulation in order to get their needs met.

I was always taught to remember your professional boundaries.  One cannot be naive.  The easiest con in the world is, "No one understands me.  Only you understand me."  So says the spouse who is begins an affair with a lover.  This is the old soft sell routine.

Patients can also use that "con" when they say to their nurse/provider, "You are so kind, no one else listens to me". You need to ask yourself, "I am being conned?  What is their motive for using this line on me?"   Don't forget the mental health portion of the physical assessment.

Brenda Lenz November 3, 2012 10:22 PM

thank you Lorrie! I have often wondered if the staff including myself and especially my new collaborative  physician need sensitivity training as a reminder.

Bev

Beverly October 29, 2012 1:09 PM

I love your last 3 sentences.  That is one of the biggest things corrections nurses need to remember.  I was a DON in a county jail and always reminding my nurses of that.  They are our patients and the deputies inmates.

Lorrie October 27, 2012 3:33 PM

Thank you for your comment, after reading your post, I do feel better that is more common than I realize and what I need to do if I am faced with this again.

I felt very helpless with regard to her condition, our mental health physician was helpful, but he did not place her on any medications other than his recommendation for prazosin. To better educate myself on this disorder I registered for a Parkinson's and movement disorder video webcast in november.

beverly October 25, 2012 9:29 PM

I currently work daily admitting and discharging patients from Long Term Video EEG monitoring in an Epilepsy Center where 20-30% of what we evaluate turns out to be "pseudo seizures" or what we prefer to call non-epileptic events or NEE. The only proven treatment for this behavioral response to psychiatrist history is cognitive behavioral therapy. Medications are typically used to treat the psychiatric illness be it depression or anxiety or bipolar, but it is important to know that medication cannot treat the events. As said, the EEG is normal before during and after the events, effectively disproving any seizure activity. They can look very disturbing and much like seizures to the community or even neurologists.

Drury, Epilepsy - ARNP, Harborview Medical Center October 25, 2012 10:07 AM
Seattle WA

Hi Brenda, she had many EEG's prior to coming into the facility,  or so she stated. We are very limited on diagnostic testing. I did submit for her records from the University and interestingly we did not get a response. She had in property many copies of her emergency room visits, the copies were poor and I was able to get from them; pseudoseizure. The mental health physician  prescribed prazosin. I think they reduced the tremors maybe one less per day but she continued to have them, maybe they were driven by stress, I just have to say I am so glad she is released.

beverly October 23, 2012 3:32 PM

A number of years ago I worked as a school nurse for a large district.  I cared for a female senior high special education student who was diagnosed with pseudoseizures.  I observed these pseudoseizures and they looked quite real.  To her family the seizures looked real.  Her physican specialist, diagnosed the pseudoseizures using an EEG.  There wasn't any electrical brain seizure activity.  %0d%0a%0d%0aThe physican specialist told the family and me, the school nurse, that to this student the seizures are very real.  The pseudoseizure was a behavioral response either as a coping mechanism for stress or for reward seeking such as attention or drugs. The student was placed on a behavior plan and not seizure medication.  I can't remember if she was prescribed a SSRI - for anxiety. %0d%0a%0d%0aWere you able to have an EEG done?  Or diagnostic testing?   %0d%0a%0d%0a

Brenda Lenz October 21, 2012 6:32 PM

leave a comment



To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the image, reload the page to generate a new one.

Captcha
Enter the security code below:
 

Search

About this Blog

Keep Me Updated